Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 52, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 1, 2023, 6:50 PM CDT for Clay County, Lowndes County, Oktibbeha County, Mississippi. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2023, 6:50 PM CDT (23:50 UTC)
- Expired
- Sep 1, 2023, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MS, Lowndes County, MS, Oktibbeha County, MS
The radar
The Columbus AFB radar (KGWX), 56 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 7:31 PM CDT | FLASH FLOOD | 2 Nnw Starkville, MS | Oktibbeha EOC reports that 3 feet of water has damaged cars in the Chandler Park area. |
| Sep 1, 7:51 PM CDT | FLASH FLOOD | 1 Ene Starkville, MS | Oktibbeha EOC reports that a car was stranded due to flooding near the intersection of Highway 12 and Spring Street. |
| Sep 1, 7:59 PM CDT | FLASH FLOOD | Starkville, MS | Oktibbeha EOC reports that Nelson Street was closed due to flooding at the intersection with Yellow Jacket Drive. |
| Sep 1, 8:00 PM CDT | FLASH FLOOD | 1 N Starkville, MS | Storm chasers reported flooding at the intersection of Washington and Gillespie streets with water threatening a home. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WGUS54 KJAN 012350
FFWJAN
MSC025-087-105-020245-
/O.NEW.KJAN.FF.W.0052.230901T2350Z-230902T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
650 PM CDT Fri Sep 1 2023
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Clay County in northeastern Mississippi...
Lowndes County in northeastern Mississippi...
Oktibbeha County in northeastern Mississippi...
* Until 945 PM CDT.
* At 650 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Starkville, Columbus, West Point, Maben, Crawford, Artesia,
Longview, Sturgis, Sessums, Tibbee, Muldrow, Oktoc, Bent Oak,
Waverly, Craig Springs, Columbus AFB and Kolola Springs.
This includes the following streams and drainages...
Catalpa Creek, Chinchahoma Creek, Motley Slough, Gilmer Creek, Dry
Branch, Golden Horn Creek, Shotbag Creek, Little Creek, Sun Creek,
McCrary Creek, Dry Creek, Luxapallila Creek, Moore Creek, Sand
Creek, Buttahatchee River, Fallah, Bogue, Hollis Creek, Mayo
Slough, Town Creek, Red Bud Creek, Skinner Creek, Magby Creek,
Trim Cane Creek, Browning Creek, McGee Creek, Pigeon Roost Creek,
Tobacco Juice Creek, Noxubee River, James Creek, Rocky Bottom
Creek, Ellis Creek, By-Wy Creek, Howard Creek, Kincaide Creek,
North Branch Magowah Creek, South Branch Magowah Creek, Line
Creek, Magowah Creek, Big Creek, Cedar Creek, Talking Warrior
Creek, Jackson Branch, Shaw Creek, Tombigbee River, Bearfoot
Branch, Cane Creek, Bonny Slough, Oak Slush Creek, Vernon Branch,
Josey Creek and Black Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3357 8867 3369 8838 3329 8830 3329 8909
3356 8908
FLASH FLOOD...RADAR INDICATED
$$
CR2 follow-up statements
255
WGUS74 KJAN 020042
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
742 PM CDT Fri Sep 1 2023
MSC025-087-105-020245-
/O.CON.KJAN.FF.W.0052.000000T0000Z-230902T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MS-Lowndes MS-Oktibbeha MS-
742 PM CDT Fri Sep 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS
EVENING FOR SOUTHEASTERN CLAY, LOWNDES AND OKTIBBEHA COUNTIES...
At 742 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Starkville, Columbus, West Point, Maben, Crawford, Artesia,
Longview, Sturgis, Sessums, Tibbee, Muldrow, Oktoc, Bent Oak,
Waverly, Craig Springs, Columbus AFB and Kolola Springs.
This includes the following streams and drainages...
Catalpa Creek, Chinchahoma Creek, Motley Slough, Gilmer Creek, Dry
Branch, Golden Horn Creek, Shotbag Creek, Little Creek, Sun Creek,
McCrary Creek, Dry Creek, Luxapallila Creek, Moore Creek, Sand
Creek, Buttahatchee River, Fallah, Bogue, Hollis Creek, Mayo
Slough, Town Creek, Red Bud Creek, Skinner Creek, Magby Creek,
Trim Cane Creek, Browning Creek, McGee Creek, Pigeon Roost Creek,
Tobacco Juice Creek, Noxubee River, James Creek, Rocky Bottom
Creek, Ellis Creek, By-Wy Creek, Howard Creek, Kincaide Creek,
North Branch Magowah Creek, South Branch Magowah Creek, Line
Creek, Magowah Creek, Big Creek, Cedar Creek, Talking Warrior
Creek, Jackson Branch, Shaw Creek, Tombigbee River, Bearfoot
Branch, Cane Creek, Bonny Slough, Oak Slush Creek, Vernon Branch,
Josey Creek and Black Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3357 8867 3369 8838 3329 8830 3329 8909
3356 8908
FLASH FLOOD...RADAR INDICATED
$$
CR068
WGUS74 KJAN 020127
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
827 PM CDT Fri Sep 1 2023
MSC025-087-105-020245-
/O.CON.KJAN.FF.W.0052.000000T0000Z-230902T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MS-Lowndes MS-Oktibbeha MS-
827 PM CDT Fri Sep 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS
EVENING FOR SOUTHEASTERN CLAY, LOWNDES AND OKTIBBEHA COUNTIES...
At 827 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly. Several roads are flooded and a several cars are stranded.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Starkville, Columbus, West Point, Maben, Crawford, Artesia,
Longview, Sturgis, Sessums, Tibbee, Muldrow, Oktoc, Bent Oak,
Waverly, Craig Springs, Columbus AFB and Kolola Springs.
This includes the following streams and drainages...
Catalpa Creek, Chinchahoma Creek, Motley Slough, Gilmer Creek, Dry
Branch, Golden Horn Creek, Shotbag Creek, Little Creek, Sun Creek,
McCrary Creek, Dry Creek, Luxapallila Creek, Moore Creek, Sand
Creek, Buttahatchee River, Fallah, Bogue, Hollis Creek, Mayo
Slough, Town Creek, Red Bud Creek, Skinner Creek, Magby Creek,
Trim Cane Creek, Browning Creek, McGee Creek, Pigeon Roost Creek,
Tobacco Juice Creek, Noxubee River, James Creek, Rocky Bottom
Creek, Ellis Creek, By-Wy Creek, Howard Creek, Kincaide Creek,
North Branch Magowah Creek, South Branch Magowah Creek, Line
Creek, Magowah Creek, Big Creek, Cedar Creek, Talking Warrior
Creek, Jackson Branch, Shaw Creek, Tombigbee River, Bearfoot
Branch, Cane Creek, Bonny Slough, Oak Slush Creek, Vernon Branch,
Josey Creek and Black Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3357 8867 3369 8838 3329 8830 3329 8909
3356 8908
FLASH FLOOD...RADAR INDICATED
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:15 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Sep 1, 2:15 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Jackson MS 215 PM CDT Fri Sep 1 2023 ...New DISCUSSION... .DISCUSSION... Issued at 213 PM CDT Fri Sep 1 2023 Through Saturday: Showers and thunderstorms have begun to increase this afternoon across parts of southwest AL and coastal MS in association with a mid level low near the AR/LA border and increasing deep layer moisture. Through this evening, additional development is anticipated into parts of our area, mainly east of I- 55 where the greatest pool of deep layer moisture is currently situated. A diurnal decrease in rain coverage is expected overnight, though a few showers may persist through the early morning hours. Heading through tomorrow, the mid level low will begin to retrograde into northeast TX, pulling the deeper moisture farther westward over our area in kind. Along with considerable cloudiness, this will result in an expansion of scattered rain/storm chances for the entire area, especially into the afternoon. It doesn't appear this will be the type of convection that will last very long in any given spot or result in a washout, but we'll take all of the rain we can get. Conditions continue to become progressively less conducive for increased fire danger from day to day, with increasing daytime minimum RHs, scattered precipitation, and relatively light winds. For now, we do not plan to carry mention of fire danger in the HWO forward into Saturday. Of course, ground conditions remain quite dry in many areas, so non-meteorological factors may still support some fires for the time being. /DL/ Saturday night through Friday... This weekend, an upper level low will continue to hang over the LA/TX state line, bring southerly flow and also some well needed moisture to the region. Isolated showers and thunderstorms will be possible throughout our forecast this weekend, especially areas south of the Interstate 20 corridor. This well needed widespread rain coverage will help relinquish some of the fire weather danger in the region. With PWAT values between 2.0-2.5 inches and relatively decent vertical totals (around 25-26), some very low end microburst potential can't be ruled out but will probably be unlikely due to lack of instability in the atmosphere. High temperatures this weekend will be mainly in the upper 80s-low 90s areawide. By Monday, our low pressure system will begin to break down off to our northwest while a mid-upper level high simultaneously builds off to our east-northeast. This will keep the greatest moisture off to our west, keeping our best rain chances to the west of Interstate 55 through midweek. Early guidance hasn't fully decided on the exact weather pattern we may experience during the later part of the week, but the one thing they have agreed with is dry & hot conditions unfortunately returning. Ridging will promote a temperature increase back into the upper 90s areawide along with minimal rain chances. Fire weather concerns will also return during this time, mostly dependent on how much rain we can actually receive during this "wet" period for the next couple of days. /LCP/ && .AVIATION... (18Z TAFS) Issued at 1241 PM CDT Fri Sep 1 2023 VFR conditions prevail across the region this afternoon. Isolated to scattered SHRA and TS, with brief ceiling/visby reductions, are expected from later this afternoon through the end of the TAF period, with greatest coverage east of I-55 through this evening. Ceilings are expected to fall to MVFR or IFR levels across east MS later tonight and lasting well into the morning Saturday, with some improvements possible by around midday. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 89 72 91 / 30 50 30 60 Meridian 71 84 70 89 / 70 60 20 40 Vicksburg 71 92 72 91 / 10 50 20 50 Hattiesburg 73 89 72 92 / 60 70 40 60 Natchez 71 92 72 91 / 20 50 30 60 Greenville 69 91 72 90 / 10 40 10 40 Greenwood 72 89 72 90 / 20 50 10 40 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/LCP
Hazardous weather outlook, Sep 1, 2:23 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 223 PM CDT Fri Sep 1 2023 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 021930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 223 PM CDT Fri Sep 1 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central and south Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. DL && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Sep 1, 3:45 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
345 PM CDT Fri Sep 1 2023
MSZ030-031-033-038-039-045-046-012130-
Kemper MS-Lowndes MS-Oktibbeha MS-Neshoba MS-Noxubee MS-Winston MS-
Clay MS-
345 PM CDT Fri Sep 1 2023
...STRONG THUNDERSTORMS WILL IMPACT NOXUBEE...KEMPER...OKTIBBEHA...
WINSTON...EASTERN NESHOBA...CLAY AND LOWNDES COUNTIES THROUGH 430 PM
CDT...
At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to near Mashulaville to near
Tamola. Movement was west at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
West Point, De Kalb, Crawford, Artesia, Tibbee, Gholson,
Blackwater, and Mashulaville around 350 PM CDT.
Sessums around 355 PM CDT.
Starkville, Muldrow, and Oktoc around 400 PM CDT.
Liberty and Prismatic around 405 PM CDT.
Preston and Bluff Springs around 410 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3258 8840 3258 8901 3313 8911 3356 8909
3356 8902 3375 8904 3376 8893 3381 8893
3381 8872 3368 8872 3367 8850 3365 8851
3369 8837 3374 8833 3374 8825
TIME...MOT...LOC 2045Z 102DEG 18KT 3362 8851 3310 8865 3262 8856
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, Sep 1, 4:35 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
435 PM CDT Fri Sep 1 2023
MSZ028>033-037>039-044>046-012230-
Kemper MS-Lowndes MS-Oktibbeha MS-Neshoba MS-Attala MS-Noxubee MS-
Winston MS-Leake MS-Clay MS-Montgomery MS-Choctaw MS-Webster MS-
435 PM CDT Fri Sep 1 2023
...STRONG THUNDERSTORMS WILL IMPACT CHOCTAW...LEAKE...WESTERN
NOXUBEE...WESTERN KEMPER...OKTIBBEHA...ATTALA...WINSTON...WEBSTER...
MONTGOMERY...NESHOBA...CLAY AND SOUTHWESTERN LOWNDES COUNTIES THROUGH
530 PM CDT...
At 434 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pala Alto to near Mashulaville to near House.
Movement was west at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Starkville, Philadelphia, Union, Tucker, Longview, Pheba,
Burnside, Betheden, Millcreek, and Craig Springs around 440 PM
CDT.
Louisville, Noxapater, Dixon, Montpelier, and Stallo around 445 PM
CDT.
Sturgis around 450 PM CDT.
Pearl River, Maben, Mantee, Cumberland, Mcmillan, and Dowdville
around 455 PM CDT.
Mathiston, Madden, Sherwood, Reform, and Clarkson around 500 PM
CDT.
Ackerman and Edinburg around 505 PM CDT.
Walnut Grove, Standing Pine, and Chester around 510 PM CDT.
Eupora, Weir, Walthall, and Zama around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3258 8867 3258 8959 3290 8962 3329 8969
3329 8965 3337 8965 3340 8963 3342 8978
3368 8978 3368 8951 3372 8951 3372 8919
3376 8893 3381 8893 3381 8872 3368 8872
3367 8855
TIME...MOT...LOC 2134Z 092DEG 29KT 3366 8880 3315 8881 3263 8904
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CRThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:45 PM CDT | Special Weather Statement | JAN | Clay, Kemper, Lowndes, Noxubee, Oktibbeha, Winston | 45 min |
| Sep 1, 4:35 PM CDT | Special Weather Statement | JAN | Attala, Choctaw, Clay, Leake, Montgomery, Neshoba and 3 more | 55 min |
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.